Iowa, 2009

Hail and Damaging Winds in Iowa, August 2 to 3, 2009

August 2 to 3, 2009 · NWS DMX · 19 events in 11 counties and zones

A weak cold front entered the state during night of the 2nd into the early morning hours of the 3rd. The airmass became unstable ahead of the front, though not as unstable as is typically the case in early August.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$148,000
Crop damage
$1.1 million
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak cold front entered the state during night of the 2nd into the early morning hours of the 3rd. The airmass became unstable ahead of the front, though not as unstable as is typically the case in early August. CAPE values were in the 2000 to 4000 J/kg range with lifted indices around -6 C. Precipitable water values were generally three quarters of an inch to one inch. During the day temperatures warmed into the 80s with dew points generally in the upper 50s to mid 60s. Dew points pooled just ahead of the front and were between 65 and 70. The freezing level was quite high, between 14,500 and 15,000 feet. Thunderstorms developed over southeast South Dakota and northwest Iowa during the evening. They moved southeast and accelerated to around 50 MPH during the late night and early morning hours. Many of the storms produced hail, however hail was generally around an inch or less in diameter. One and one quarter inch diameter hail fell in Clarke County, northeast of Osceola. One of the stronger clusters of storms produced quarter to golf fall size hail in a swath from Schleswig to Denison in Crawford County. The hail stripped leaves from trees and caused extensive crop damage. Strong winds were produced as the storms moved into the northwest part of the Des Moines CWA. Considerable tree and power line damage occurred in Pocahontas, Humboldt, Webster, and Carroll Counties. Reports indicated that power was knocked out to about 10,000 homes. As the storms moved through Story County, lightning struck a house northeast of Nevada. A power pole was struck and the power line was on the house. A fire resulted causing some damage to the home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 2, 10:53 PM CST, 52 minutes earlier.

Area forecast discussion, Aug 2, 10:53 PM CST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1153 PM CDT SUN AUG 2 2009

...UPDATED 03/06Z AVIATION DISCUSSION...

.SHORT TERM...REST OF TONIGHT...WITH ONGOING CONVECTION ACROSS
SOUTHEAST SD AND SOUTHERN MN MOVING QUICKLY IN NORTHWEST
IOWA...INCREASED POPS ACROSS NORTHERN CWA THROUGH 12Z MONDAY.  LLJ
INCREASING OVERNIGHT WITH SURFACE DEWPOINTS WELL INTO THE MIDDLE 60S
TO AROUND 70 ACROSS NORTHERN IOWA. MUCAPE VALUES RANGE FROM 1500 TO
3000 J/KG IN CENTRAL TO NORTHWEST IOWA...WITH CORFIDI VECTORS
DEPICTING A SOUTHERLY STORM MOTION ACROSS CENTRAL IOWA. SHEAR IS
SUFFICIENT FOR DAMAGING WINDS WITH FREEZING LEVEL NEAR NEAR 14000
FEET AND SIG HAIL PARAMETERS SIGNIFICANT ENOUGH FOR LARGE HAIL. THIS
IN CONJUNCTION WITH THE HISTORY OF THESE STORMS PRODUCING LARGE
HAIL...NORTHERN CWA WILL LIKELY GET THE BLUNT OF THE SEVERE
ACTIVITY. LIKELY WILL SEE STORMS QUICKLY PUSH INTO NORTHERN CWA
BETWEEN 03-05Z...WITH THE SEVERE POTENTIAL THROUGH 10Z.

PREVIOUS DISCUSSION.SHORT TERM...TONIGHT
MODERATE SOUTHWEST SFC FLOW AND SUNNY SKIES HAS HELPED TEMPERATURES
REBOUND QUICKLY TODAY AHEAD OF APPROACHING SYSTEM IN THE DAKOTAS.
THE SYSTEM WILL SINK INTO THE STATE LATE TONIGHT AS A SHORTWAVE
DIVES THROUGH THE NORTHERN MIDWEST.  DYNAMICS ARE MOST FAVORABLE
NORTH AND EAST OF IOWA OVERNIGHT WITH MORE LIMITED FORCING INTO THE
STATE AFTER MIDNIGHT.  SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS EVENING NEAR THE LOW AND ASSOCIATED BOUNDARY WHERE
FORCING WL BE GREATEST.  THE STRONGEST CONVECTION IS FORECAST TO
REMAIN NORTH OF IOWA...HOWEVER WITH THE INSTABILITY AXIS SETTING UP
OVER THE STATE TONIGHT...WL LIKELY DRAW THE CONVECTION SOUTH INTO
THE STATE.  WL SEE BEST THREAT OF STORMS IN THE NORTHEAST CLOSEST TO
THE STRONGEST FORCING WITH MORE ISOLATED STORMS TO THE SOUTH AND
WEST.  HAVE GONE WITH HIGH END OF GUIDANCE FOR LOWS GIVEN THERMAL
RIDGE PLACEMENT OVER THE STATE DURING THE NIGHT AND CONTINUED
MIXING...ESPECIALLY IN CENTRAL AND SOUTHERN PORTIONS OF THE STATE.

.LONG TERM.../MONDAY-SUNDAY/
CHALLENGES REMAIN FOR THE BALANCE OF THE EXTENDED PERIOD...THOUGH
MODELING OF OVERALL PATTERN EVOLUTION BEGINNING TO COME TOGETHER.
SYSTEM APPROACHING OVERNIGHT WILL TAKE A TROUGH THROUGH THE REGION
BY MIDDAY MONDAY WITH THE MAIN FRONT DROPPING INTO THE REGION MONDAY
NIGHT. MODELS PICKING UP ON DUAL WINDSHIFT DURING THE DAY AND THEN
NIGHT TIME HOURS WITH MAIN INSTABILITY AXIS REMAINING OVER THE SOUTH
AND EAST DURING THE LATE DAY AND NIGHTTIME HOURS. AS THE SFC FRONT
STALLS DURING THE OVERNIGHT HOURS...MODEST H850 WESTERLY FLOW OF 25
TO 35 KTS MAY BE ENOUGH TO CAUSE AN INCREASE IN THUNDER OVER THE FAR
SOUTH NEAR THE UPPER LEVEL BOUNDARY. AS PER SPC DISCUSSION...
OVERNIGHT INSTABILITY COMBINED WITH THE INCREASING SHEAR MAY BE
ENOUGH TO ORGANIZE CONVECTION WITH POSSIBLE WIND AND HAIL. TIMING
SUGGESTS THAT ACTIVITY WOULD MAINLY BE ELEVATED WITH THE LATE NIGHT
EVENT. BEST CHANCES WILL REMAIN SOUTH OF I80 WITH THIS ACTIVITY.
TUESDAY AIRMASS LOOKS TO BE LITTLE MODIFIED FROM MONDAY...OTHER THAN
A MORE NORTHERLY SFC FLOW OVER THE NORTH. EURO/UKMET/GEM ALL DRIVE
THE FRONT FARTHER INTO MISSOURI FOR THE MOMENT WHILE THE GFS HANGS
THE BOUNDARY UP OVER SOUTHERN IA. IMPLICATIONS FOR THE FORECAST
REMAIN AS THE MORE NORTHERLY SOLN WOULD FAVOR PM DEVELOPMENT OF
ADDITIONAL THUNDER OVER THE AREA WITH SOME LIFT HERE.  HOWEVER...
WITH CONSENSUS MODEL AND SUPPORTIVE MANUAL COLLAB HAVE KEPT THE AREA
DRY ON TUESDAY. THERMAL PROFILES STILL SUPPORT WARM TEMPS ACROSS THE
SOUTH HALF WITH COOLER H850 TEMPS DROPPING INTO THE NORTHERN
COUNTIES. ALREADY BY WEDNESDAY THE MODELS ARE REBUILDING THE HOT
DOME TO THE WEST WITH INCREASING UPSTREAM THUNDER DEVELOPING IN THE
STRONGER SOUTHERLY RETURN FLOW OVER THE DAKOTAS. STEERING CURRENTS
WOULD ADVECT STORMS SOUTHEAST INTO THE AREA WITH FAVORED CHANCES
OVER THE WEST DURING THE DAY ON WEDNESDAY AND MOST AREAS FOR WED
NIGHT AND THURSDAY. TIMING OF THE RETURN OF PEAK MOISTURE AND
SUBSEQUENT WIDE SPREAD RAINFALL EVENT PRIOR TO WEEKEND HEAT EPISODE
THE MAIN MAJOR CHALLENGE FOR THE END OF THE WEEK. GFS SEEMS TO BE
THE MOST AGGRESSIVE IN BRINGING THE RAIN IN BY THURSDAY WITH THE 00Z
AND NEW 12Z EURO HOLDING THINGS OFF UNTIL FRIDAY. AT THIS
TIME...INSTABILITY POINTS TOWARD EVENING SVR WEST WITH OVERNIGHT
LESSENING INSTABILITY AS THE AREA EXPANDS NORTHEAST ACROSS THE
REGION.  THIS WILL BE THE BIG ISSUE OVER THE NEXT FEW DAYS AS WE
TRANSITION INTO NEXT WEEKEND. THE MODELS KEEP US IN THE VERY WARM
AIR SATURDAY WITH SOME HINT THAT THE FRONT WILL SAG INTO THE STATE
ON SUNDAY AND ACT AS A FOCUS FOR ADDITIONAL THUNDERSTORM ACTIVITY...
WITH VERY WARM AND HUMID CONDITIONS REMAINING. NEWEST EURO ALSO HAS
H850 TEMPS INCREASING TO 24C BY 00Z SUN WHICH WOULD POINT TOWARD MID
90S FOR HIGHS NEXT SAT. SIMILAR TO THE 00Z RUN...THE EURO DROPS THE
FRONT SOUTH INTO CENTRAL IA BY SUNDAY AFTERNOON AND CONTINUES TO
HOLD ONTO THE FEATURE NEAR THE FORECAST AREA INTO THE FOLLOWING
WEEK. IF THIS TREND CONTINUES TO DEVELOP... WE COULD BE IN FOR A
PERIOD OF WARM TO HOT WX...SOMETHING NOT YET SEEN MUCH THIS
SUMMER.

&&

.AVIATION...03/06Z
ONGOING CONVECTION WILL ENTER NORTHERN IOWA OVER THE NEXT 6
HOURS...MAINLY AFFECTING THE NORTHERN TAF SITES.  HAVE MENTION OF
MVFR CONDITIONS FOR -TSRA VIS. COULD SEE SOME STRONG GUSTS AT
FOD...MCW...AND ALO BUT TIMING WAS DIFFICULT TO PINPOINT FOR MCW AND
ALO.  HAVE MENTION OF STRONG GUSTS IN TEMPO GROUP FOR FOD WITH
STORMS MOVING INTO CWA. OTM MAY GET SOME ISO THUNDERSTORMS PAST 12Z
MONDAY...ALL OTHER TAF SITES VFR CONDITIONS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

SHORT TERM...KLP/COGIL
AVIATION...KLP
LONG TERM...REV
Hazardous weather outlook, Aug 2, 7:42 PM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
842 PM CDT SUN AUG 2 2009

IAZ004>007-015>017-023>028-033>039-040145-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
842 PM CDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE STORMS IS EXPECTED...GENERALLY NORTH OF
HIGHWAY 20 IN NORTHERN IOWA LATE TONIGHT INTO EARLY MONDAY
MORNING. THE MAIN THREAT WILL BE LARGE HAIL UP TO THE SIZE OF GOLF
BALLS AND DAMAGING WINDS IN EXCESS OF 60 MPH. LOCALLY HEAVY RAIN IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL LINGER INTO THE EARLY MORNING HOURS
ON MONDAY...EAST OF INTERSTATE 35 AND NORTH OF INTERSTATE 80
THROUGH SUNRISE. THE MAIN THREAT WILL BE LARGE HAIL UP TO THE SIZE
OF GOLF BALLS AND DAMAGING WIND IN EXCESS OF 60 MPH.

THERE WILL BE LOW CHANCES FOR SHOWERS AND THUNDERSTORMS STARTING
TUESDAY NIGHT LASTING RIGHT INTO NEXT WEEKEND. THE BETTER CHANCES
CURRENTLY APPEAR TO BE AREA WIDE LATE WEDNESDAY...AND THEN AGAIN
THURSDAY INTO SATURDAY. THE SEVERE WEATHER POTENTIAL FOR THIS
PERIOD WILL BE BETTER DETERMINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT THROUGH MONDAY
MORNING.

IAZ044>050-057>062-070>075-081>086-092>097-040145-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
842 PM CDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

CHANCES FOR SHOWERS AND THUNDERSTORMS RETURN TO THE FORECAST
TONIGHT...ESPECIALLY DURING THE LATE EVENING AND OVERNIGHT HOURS.
THE SEVERE WEATHER POTENTIAL IS RATHER LOW. HOWEVER...AN ISOLATED
SEVERE STORM CANNOT BE RULED OUT WITH THE MAIN THREAT OF HAIL AND
BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR SHOWERS AND NON SEVERE THUNDERSTORMS LINGER INTO MONDAY
MORNING EAST.

THERE WILL BE LOW CHANCES FOR SHOWERS AND THUNDERSTORMS STARTING
TUESDAY NIGHT LASTING RIGHT INTO NEXT WEEKEND. THE BETTER CHANCES
CURRENTLY APPEAR TO BE AREA WIDE LATE WEDNESDAY...AND THEN AGAIN
THURSDAY INTO SATURDAY. THE SEVERE WEATHER POTENTIAL FOR THIS
PERIOD WILL BE BETTER DETERMINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY EARLY MONDAY MORNING.
OTHERWISE SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KLP

The radar

The Des Moines radar (KDMX), 137 km away, was scanning. The volume nearest the first event began at 05:43 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 9 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Pocahontas

When
August 2, 11:45 PM CST
Where
Pocahontas County, 0.86 mi SW of Rolfe
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.810, -94.530

Trees down in Rolfe and in Pocahontas. Twelve inch or larger tree limbs down in Rolfe. A sliding door was blown off of building that stores semi trucks.

Thunderstorm Wind, Humboldt

When
August 2, 11:48 PM CST
Where
Humboldt County, 0.51 mi W of Gilmore
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.730, -94.440

Spotter reported a 60 MPH wind gust.

Thunderstorm Wind, Webster

When
August 2, 11:59 PM CST
Where
Webster County, 0.86 mi NE of Clare
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.590, -94.340

Tree branches were blown down.

Thunderstorm Wind, Webster

When
August 3, 12:00 AM CST
Where
Webster County, 0.86 mi NE of Clare
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.590, -94.340

Trees 2 feet in diameter were blown down.

Thunderstorm Wind, Webster

When
August 3, 12:05 AM CST
Where
Webster County, 0.69 mi N of Ft Dodge
Measured
57 kt (66 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.510, -94.180

Large trees and power lines were blown down in town.

Thunderstorm Wind, Humboldt

When
August 3, 12:10 AM CST
Where
Humboldt County, Dakota City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.720, -94.220

Large trees were blown down on a house.

Thunderstorm Wind, Webster

When
August 3, 12:15 AM CST
Where
Webster County, 1.02 mi W of Duncombe
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
42.470, -94.000

Large trees were blown down in town.

Thunderstorm Wind, Carroll

When
August 3, 12:15 AM CST
Where
Carroll County, 0.86 mi NE of Carroll
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
42.080, -94.870

Thunderstorm Wind, Hamilton

When
August 3, 1:10 AM CST
Where
Hamilton County, Williams
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.480, -93.550

Hail, Carroll

When
August 3, 1:35 AM CST
Where
Carroll County, Breda
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
42.180, -94.980

Hail, Crawford

When
August 3, 2:07 AM CST
Where
Crawford County, 0.69 mi S of Schleswig
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.160, -95.430

Hail, Crawford

When
August 3, 2:20 AM CST to 2:45 AM CST
Where
Crawford County, Schleswig to Denison
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$1.0 million
Reported by
Newspaper
Coordinates
42.170, -95.430

Hail swath of quarter to golf ball size hail.

Hail, Carroll

When
August 3, 2:31 AM CST
Where
Carroll County, 0.86 mi NE of Arcadia
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.090, -95.040

Heavy rain, quarter size hail, and strong wind.

Hail, Boone

When
August 3, 2:32 AM CST
Where
Boone County, 0.69 mi S of Berkley
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.940, -94.120

Lightning, Story

When
August 3, 3:21 AM CST
Where
Story County, 1.72 mi SW of Colo
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.006, -93.347

Hail, Guthrie

When
August 3, 3:42 AM CST
Where
Guthrie County, 6.83 mi WSW of Bayard
Measured
0.88 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.830, -94.700

Hail, Dallas

When
August 3, 3:58 AM CST
Where
Dallas County, 0.69 mi S of Linden
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.640, -94.270

Hail, Clarke

When
August 3, 5:20 AM CST
Where
Clarke County, 1.23 mi NE of Osceola
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
41.043, -93.763

Hail, Clarke

When
August 3, 5:33 AM CST
Where
Clarke County, 1.38 mi S of Woodburn
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.000, -93.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176706, 176712, 176714, 176707, 176708, 176709, 176710, 176715, 176719, 176696, 176699, 183077, 176700, 176716, 176774, 176701, 176702, 177285, 176703.